Indiana, 2011

Flash Flooding and Hail in Indiana, May 7 to 8, 2011

May 7 to 8, 2011 · NWS IND · 10 events in 3 counties and zones

A few thunderstorms pushed southeast out of east-central Illinois into central Indiana during the evening of May the 7th. One storm in particular, produced numerous large hail reports out of Vigo County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
$500
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few thunderstorms pushed southeast out of east-central Illinois into central Indiana during the evening of May the 7th. One storm in particular, produced numerous large hail reports out of Vigo County. Flash flooding was also observed in Vigo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 7, 5:33 PM EST, 45 minutes earlier.

Area forecast discussion, May 7, 5:33 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EDT SAT MAY 7 2011

.UPDATE...
THE NEAR TERM AND AVIATION SECTIONS HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...
WARM ADVECTION AND AN UPPER LEVEL DISTURBANCE WILL PRODUCE
SCATTERED SHOWERS AND A CHANCE OF THUNDERSTORMS TODAY. PRECIPITATION
WILL DIMINISH LATE TONIGHT AS THE UPPER LEVEL DISTURBANCE MOVES
EASTWARD. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE
BY MONDAY AS ANOTHER UPPER LEVEL DISTURBANCE MOVES OUR WAY. THE
WARM FRONT TO OUR WEST WILL MOVE NORTH ACROSS OUR REGION AROUND
TUESDAY AND VERY WARM WEATHER WILL RESULT BY TUESDAY AND WEDNESDAY
AS A STRONG UPPER RIDGE BUILDS ACROSS THE OHIO VALLEY AND EASTERN
GREAT LAKES. IN THE EXTENDED THIS UPPER RIDGE WILL MOVE ON TO THE
EAST AS A COLD FRONT MOVES INTO OUR REGION.

&&

.NEAR TERM /REST OF THIS EVENING INTO TONIGHT/...
UPDATE...SEVERE TSTM WATCH 264 WAS ISSUED EARLIER FOR MUCH OF THE
CWA EXCEPT FOR THE FAR EASTERN COUNTIES AND SOUTH. THIS WATCH IS
IN EFFECT UNTIL 11 PM.

ANALYSIS AS OF 230 PM THIS AFTERNOON DEPICTS A WARM FRONT ACROSS
THE SW SECTOR OF INDIANA...WHILE A WEAK SURFACE LOW BACK ACROSS
PORTIONS OF ERN IOWA AND WRN IL WILL TRACK ALONG THIS BOUNDARY
THROUGH THIS EVENING...BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE REGION. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE BASED ON INSTABILITY PARAMETERS DEPICTED IN 12Z
SOUNDINGS. (SPC HAS JUST UPDATED TO INCLUDE THE MAJORITY OF THE FA
IN A SLIGHT RISK). ALSO...LATEST VISIBLE SATELLITE SHOWING A BREAK
IN THE CLOUDS ACROSS MUCH OF CENTRAL INDIANA...WHERE IF TRENDS
CONTINUE MOST OF THE FORECAST AREA COULD SEE A MOSTLY CLEAR SKIES
BEFORE SHOWERS/STORMS START POPPING UP LATE IN THE AFTERNOON. THIS
DIURNAL HEATING WILL ONLY FURTHER AIDE DEVELOPMENT. SPC
HIGHLIGHTING MAIN THREATS AS LARGE HAIL AND EVEN A FEW ISOLATED
TORNADOES DUE TO SUPERCELL POTENTIAL.

HAVE UPPED ALL POPS TO LIKELY...THOUGH COVERAGE SHOULD BE FAIRLY
SCATTERED IN NATURE. CONTINUED TO GRADUALLY TAPER OFF POPS FROM W-E
BETWEEN 00-06Z THIS EVENING...WITH ONLY A SLIGHT CHANCE OF POPS
EXISTING AFTER 06Z FOR THE EASTERN COUNTIES. TOOK A MOS BLEND FOR
TEMPS SINCE GUIDANCE IS SIMILAR...YIELDING LOWS 50-55.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
RIDGE BUILDS BACK OVER THE REGION BRIEFLY ON SUNDAY WITH A VERY NICE
MOTHERS DAY ON TAP FOR THE AREA WITH PARTLY SUNNY SKIES AND HIGHS
IN THE 70S.

HOWEVER BY MONDAY ANOTHER UPPER DISTURBANCE WILL MOVE ACROSS THE
AREA. MODELS ALSO INDICATE ANOTHER 850 MB JET ACROSS THE SOUTHERN
PLAINS AND SHIFT IT INTO THE MID MISSISSIPPI VALLEY BY MONDAY. THE
WARM FRONT WILL MOVE NORTHEAST EAST ACROSS OUR REGION AROUND
TUESDAY. MODELS CONTINUE TO SHOW A VERY WARM AND UNSTABLE
AIRMASS...SO HIGH CHANCE POPS WILL CONTINUE IN THE FORECAST FOR
MONDAY AND TUESDAY...THOUGH AGREE WITH PREV FORECAST THAT AIRMASS
MAY BECOME SOMEWHAT CAPPED ON TUESDAY.

ALSO MODELS CONTINUE TO TREND WARMER FOR MONDAY/TUESDAY WITH
HIGHS IN THE UPPER 70S TO LOW 80S MON AND MID TO UPPER 80S BY TUE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A CHANGEABLE WEATHER PATTERN IS EXPECTED TUESDAY NIGHT THROUGH
SATURDAY...AS A LARGE RIDGE IS EXPECTED TO CONTINUE TO INFLUENCE
THE WEATHER ACROSS THE REGION ON WEDNESDAY. ECMWF AND GFS BOTH
SHOW THUS RIDGE AND SUBSIDENCE IN PLACE ALONG WITH WARM SOUTHERLY
WINDS AND 850 TEMPERATURES NEAR 19C. HOWEVER...ON THURSDAY THROUGH
SATURDAY...THE RIDGE BREAKS DOWNS AS DEEP UPPER LOW PLUNGES OUT OF
CANADA AND A NEGATIVELY TILED LOW PRESSURE SYSTEM LINGERS ACROSS
INDIANA. GIVEN THIS WILL NEED TO KEEP CLOUDS ALONG WITH DAILY
CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST...ALONG WITH
COOLER TEMPERATURES.

&&

.AVIATION /DISCUSSION FOR THE 0507000Z TAFS/...
HAVE MADE A FEW UPDATES AND AMENDMENTS TO LATEST TAFS...MAINLY TO
ACCOUNT FOR CURRENT TSTM ACTIVITY THAT MAY AFFECT A FEW OF THE
TERMINALS... AND FOR THE FOG/VERY LOW STRATUS DECK EXPECTED IN THE
WAKE OF THIS ACTIVITY LATE TONIGHT. LATEST GUIDANCE INDICATES IFR
CEILINGS AFTER 06Z TONIGHT...UNTIL ROUGHLY SUNRISE ON SUNDAY WHEN
IT SLOWLY BREAKS OUT AND SKIES BECOME PARTLY SUNNY BY THE
AFTERNOON.

AFTER HEATING AND MIXING RETURNS ON SUNDAY MORNING...A DRY DAY
WITH VFR CONDITIONS IS EXPECTED.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....PUMA
AVIATION...SMF
Hazardous weather outlook, May 7, 4:21 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EDT SAT MAY 7 2011

INZ021-030-031-036>042-045>049-052-054>057-064-065-072-082100-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-
MORGAN-JOHNSON-SHELBY-RUSH-BARTHOLOMEW-DECATUR-JENNINGS-
521 PM EDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH EARLY TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH LARGE HAIL...STRONG DAMAGING WINDS...AND POSSIBLY A TORNADO
AS THE MAIN THREATS.

WIDESPREAD RIVER FLOODING WILL CONTINUE ALONG AREA RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIDESPREAD RIVER FLOODING IS EXPECTED TO CONTINUE ALONG AREA
RIVERS THROUGH THE WEEK IN SOME AREAS.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY AND
WEDNESDAY NIGHT THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED AT THIS TIME. HOWEVER...LIGHTNING CAN BE A HAZARD WITH
ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN WITH SEVERE WEATHER RELATED REPORTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-053-060>063-067>071-082100-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-OWEN-SULLIVAN-
GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
521 PM EDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH EARLY TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH LARGE HAIL...STRONG DAMAGING WINDS...AND POSSIBLY A TORNADO
AS THE MAIN THREATS.

WIDESPREAD RIVER FLOODING WILL CONTINUE ALONG AREA RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIDESPREAD RIVER FLOODING IS EXPECTED TO CONTINUE ALONG AREA
RIVERS THROUGH THE WEEK IN SOME AREAS.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY AND
WEDNESDAY NIGHT THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED AT THIS TIME. HOWEVER...LIGHTNING CAN BE A HAZARD WITH
ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN WITH SEVERE WEATHER RELATED REPORTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH/SMF

In the hours before

Special weather statement, May 7, 5:17 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
617 PM EDT SAT MAY 7 2011

INZ042-072300-
RANDOLPH-
617 PM EDT SAT MAY 7 2011

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN RANDOLPH COUNTY
UNTIL 700 PM EDT...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINCHESTER...OR 20 MILES NORTH OF
RICHMOND...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
UNION CITY AROUND 630 PM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4003 8481 4002 8481 4001 8507 4021 8509
      4023 8480 4004 8481
TIME...MOT...LOC 2217Z 265DEG 28KT 4011 8496

77/TDUD

The radar

The Indianapolis radar (KIND), 104 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Vermillion

When
May 7, 6:18 PM EST to 6:20 PM EST
Where
Vermillion County, 0.95 mi E of Coyuga
Measured
1 in hail
Reported by
Public
Coordinates
39.952, -87.452

Thunderstorm Wind, Parke

When
May 7, 6:44 PM EST
Where
Parke County, 1.27 mi ESE of Montezuma
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.790, -87.350

A 65 mph thunderstorm wind gust was observed in this location. A rotating wall cloud was also reported.

Hail, Vigo

When
May 7, 7:18 PM EST to 7:20 PM EST
Where
Vigo County, 2.42 mi ENE of Sandford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.547, -87.530

Hail, Vigo

When
May 7, 7:23 PM EST
Where
Vigo County, 0.2 mi SSE of Shirkleville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.597, -87.499

Pea to quarter sized hail covered the ground in Shirkieville.

Hail, Vigo

When
May 7, 7:35 PM EST to 7:37 PM EST
Where
Vigo County, 1.86 mi S of Terre Haute
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.443, -87.399

Thunderstorm Wind, Vigo

When
May 7, 7:35 PM EST
Where
Vigo County, 1.68 mi SE of Terre Haute
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
39.452, -87.379

A hole was torn in the roof of the community theater in Terre Haute due to damaging thunderstorm wind gusts.

Hail, Vigo

When
May 7, 7:39 PM EST to 7:41 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.470, -87.380

Hail, Vigo

When
May 7, 7:45 PM EST to 7:47 PM EST
Where
Vigo County, 1.27 mi ENE of Belt Jct
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
39.430, -87.360

Flash Flood, Vigo

When
May 7, 8:34 PM EST to May 8, 1:30 AM EST
Where
Vigo County, 3.02 mi S of Pimento to 3 mi S of Pimento
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Amateur Radio
Coordinates
39.277, -87.390

The intersection of US Highway 41 and State Route 246 has nine inches of water over the road due to thunderstorm heavy rainfall.

Flash Flood, Vigo

When
May 7, 8:35 PM EST to May 8, 1:30 AM EST
Where
Vigo County, 0.81 mi WSW of Terre Haute to 0.89 mi SW of Terre Haute
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.464, -87.413

Flash flooding was occurring in central Terre Haute at the intersection of Third Street and Poplar Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315826, 315829, 315831, 315836, 315843, 315847, 315849, 315850, 316520, 316523.